side effects of depakote the SHAKES?

Janus

Stalwart
Messages
945
Reaction score
0
Points
91
Does anyone have the 'shakes' ? My doc suggests it's my depakote side effects. I have bad 'tremors. It's so bad that at times I can't carry a cup of coffee from the pot to the table without getting help to carry for me as I will spill all over. I discovered that it helps to put my cup into a bowl so it will only spill there. It's too much to have to ask for help in a cafe. It helps to eat first. But. Still I usually can't even write legible. It takes me extra long to get the keys out and into the lock to open the house as example. But it can be kind of a comical struggling when I think about it" well this beats seizing! Yep, till I get the right meds. But as my teeth fall out and memory continues to fade into obscurity forever gone.. ?? .see I only have a smart-phone for internet hence: double letters etc. My hand shakes while trying to type. PS my shakes seem to be only with my arms/hands badly.
 

Porkette

Veteran
Messages
1,471
Reaction score
42
Points
158
Hi Janus,

When I took Depakene brand name for Depakote my hands shook a lot then I learned it was when I had anything with caffeine in it after I took the med that caused me to shake. After I cut back on the caffeine the shakes stopped. Depakote was a great seizure med for me and it stopped most of my seizures but then my body became immune to the drug and it no longer worked for me. Try cutting back on caffeine a little and see if that helps you. I wish you the best and May God Bless You!

Sue
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,568
Reaction score
50
Points
158
Tremors or twitching is a known side effect of Depakote, so yeah, that's probably the culprit. :(

If it's an option, you could try lowering the dose to see if it helps. Unfortunately the surest way to stop the shakes is to go off the stuff and try a different med.
 

truegrit

Stalwart
Messages
148
Reaction score
5
Points
68
Absolutely causes shakes. I had the problem years ago taking Depakote then I also became immune to it. Years later I'm taking a large dose of the extended release version and the shaking hands are back.
 

Ravensong

New
Messages
104
Reaction score
0
Points
0
Haven't had that as far as I can remember. But I gained a TON of weight on it, and my hair fell out.
 

petero

New
Messages
1,722
Reaction score
0
Points
0
I am loving this question thread due to myself being on Divalproex, and myself having guilt-trips due to being a coffee lover, and having the same questions.
Hallelujah I just found the following website ——> https://medlineplus.gov/ency/article/000765.htm and the info ——>
“Drug-induced tremor is a simple nervous system and muscle response to certain medicines. Drugs that can cause tremor include the following:...

Seizure medicines such as valproic acid (Depakote) and sodium valproate (Depakene)”

Goodbye coffee caffeine guilt trip!!... though actually I need continue to have the idea of reducing caffeine and reduction of liquids as my neurosurgeon stated.

My story is that I quit smoking (I was a 15 year smoker!!!) in order to have several days of MRI in the hospital, and that I swore to stay clean after leaving the hospital. So, my cigarette swap (although having loved coffee for quite a while, while smoking also) turned into carrying iced coffee around with me basically all day everywhere and keeping that up as my cigarette addiction replacement. 2-plus-years cigarette-free now! 4 months away from third year!
<*Iced coffee sip*>



Sent from my iPhone using Tapatalk
 

truegrit

Stalwart
Messages
148
Reaction score
5
Points
68
congratulations for quitting smoking. I finally did it about 7 years ago.
At the time I was running out of medication choices and thought if I quit it might help. Unfortunately, it didn't help the seizures but I still don't regret quitting
 

resaebiunne

Stalwart
Messages
639
Reaction score
1
Points
88
I never had tremors from Depakote, but I did develop tremors anyway for unknown reasons! Maybe it was the Depakote? I had the tremors long before being on depakote. Depakote also made me gain about 50 pounds.
 

petero

New
Messages
1,722
Reaction score
0
Points
0
...Depakote also made me gain about 50 pounds.

Ya I swear it’s the same deal here with me and I think it’s kind of the standard and I’m like wth? But in a rational sense I seem to be able to grasp a concept of what epilepsy drugs do, and that they’re sort of like having to put waxy/fatty covering over a broken power-line cable that is bouncing around on the ground shooting out electric power. Akin to how wire is covered with plastic-y rubbery coating... I have a feeling like our neural brain wiring has more coating now, and that just as a side-effect it relates to a fat-coating throughout the body...
It goes through my mind too anyway...
🤟




Sent from my iPhone using Tapatalk
 

Porkette

Veteran
Messages
1,471
Reaction score
42
Points
158
I lost a lot of weight while on Depakene/Depakote. My pharmacist told me it could cause anorexia do to the med where a person can either gain or lose weight.
What has put the weight on me is vimpat but it works great. Wishing all of you only the best and May God Bless You!

Sue
 
Top